Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 521, NWS Little Rock, AR

July 31, 2008Pulaski County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 31, 2008, 2:37 PM CDT for Pulaski County, Arkansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 2:37 PM CDT (19:37 UTC)
Expired
Jul 31, 2008, 3:00 PM CDT
In force
23 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Pulaski County, AR

The radar

The Little Rock radar (KLZK), 9 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:42 PM CDTHAIL 1Gravel Ridge, AR
Jul 31, 2:45 PM CDTHAIL 0.75Little Rock Air Force B, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 311936
SVRLZK
ARC119-312000-
/O.NEW.KLZK.SV.W.0521.080731T1937Z-080731T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
237 PM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PULASKI COUNTY IN CENTRAL ARKANSAS

* UNTIL 300 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAVEL RIDGE  THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE ROCK AIR FORCE BASE...JACKSONVILLE AROUND 300 PM CDT...

&&

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3481 9229 3493 9228 3493 9224 3497 9221
      3497 9207 3486 9207 3484 9208 3475 9209
TIME...MOT...LOC 1937Z 254DEG 2KT 3487 9216

$$

57
1 follow-up statement
000 
WWUS54 KLZK 311945
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT THU JUL 31 2008

ARC119-312000-
/O.CON.KLZK.SV.W.0521.000000T0000Z-080731T2000Z/
PULASKI AR-
245 PM CDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN PULASKI COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR GRAVEL RIDGE...WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LITTLE
ROCK AIR FORCE BASE AND JACKSONVILLE.

LAT...LON 3481 9229 3493 9228 3493 9224 3497 9221
      3497 9207 3486 9207 3484 9208 3475 9209
TIME...MOT...LOC 1945Z 254DEG 2KT 3487 9215

$$

57

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:11 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 31, 2:11 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 PM CDT THU JUL 31 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGH THIS EVENING AS
HEATING INTERACTS WITH MESOSCALE BOUNDARIES IN THE REGION AND THE
REMNANTS OF A SURFACE BOUNDARY OVER NORTHERN ARKANSAS. UPPER RIDGE
CENTERED OVER THE SOUTHERN ROCKIES WILL EXPAND INTO THE CENTRAL
AND SOUTHERN PLAINS TONIGHT...AND WILL PUSH DEEP MOISTURE AND ANY
LINGERING ACTIVITY TO THE SOUTH OF THE REGION BY EARLY FRIDAY.

AFTER THAT...BACK INTO THE FURNACE WE GO. SOUTHWEST/SOUTHERLY
WINDS WILL KEEP WARM AIR OVER THE REGION...AND PLENTY OF LOW LEVEL
MOISTURE. THE HOT TEMPERATURES...COMBINED WITH THE MOISTURE WILL
PUSH HEAT INDICES BACK ABOVE THE 105 DEGREE MARK ACROSS MAINLY THE
SOUTHEAST ON FRIDAY...AND OVER THE CENTRAL AND SOUTH ON SATURDAY
AND SUNDAY. WILL LET THE MIDNIGHT SHIFT EVALUATE THE NEED FOR A
HEAT ADVISORY FOR THE SOUTHEAST ON FRIDAY...BUT THERE WILL LIKELY
HAVE TO BE ONE ON SATURDAY AND SUNDAY FOR THE CENTRAL AND SOUTH.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
HIGH PRESSURE WILL CONTINUE OVER THE AREA THROUGH THE EXTENDED. THIS
WILL CONTINUE THE STRETCH OF HOT TEMPERATURES AND DRY CONDITIONS.
MODELS ARE HINTING AT DEVELOPMENT ALONG THE GULF COAST FOR THE
MIDDLE OF THE WEEK...BUT HAVE JUST NOTED AN INCREASE IN CLOUD COVER.
WHILE DID NOT GO AS HIGH AS MEX GUIDANCE...STILL HAVE READINGS IN
THE UPPER 90S TO NEAR 100. HEAT INDEX VALUES WILL REMAIN A CONCERN
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  96  73  99 /  20   0  10  10
CAMDEN AR         75  96  74 101 /  20  10  10  10
HARRISON AR       70  93  70  96 /  10   0   0  10
HOT SPRINGS AR    73  97  76 100 /  20  10  10  10
LITTLE ROCK   AR  73  96  76  99 /  20  10  10  10
MONTICELLO AR     76  97  77 101 /  30  10  10  10
MOUNT IDA AR      70  96  71  98 /  20  10  10  10
MOUNTAIN HOME AR  69  97  71  99 /  10   0   0  10
NEWPORT AR        68  96  74  99 /  20   0  10  10
PINE BLUFF AR     74  96  75  99 /  30  10  10  10
RUSSELLVILLE AR   69  97  71 101 /  20   0  10  10
SEARCY AR         69  95  73  99 /  20   0  10  10
STUTTGART AR      73  96  76  98 /  20  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...58
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 31 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...AS A WEAK FRONTAL BOUNDARY TRACKS SLOWLY SOUTHEAST THROUGH
THE STATE. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE
POTENTIAL FOR LOCALIZED FLOODING...ASSOCIATED WITH HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER CONDITIONS WILL RETURN TO THE REGION FRIDAY AND INTO THE
WEEKEND...AS HIGH PRESSURE REGAINS CONTROL ACROSS THE AREA.
TEMPERATURES WILL CLIMB INTO THE 90S TO AROUND 100 DEGREES...WITH
HEAT INDEX VALUES BECOMING A CONCERN ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

61/44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:51 PM CDTSevere Thunderstorm WarningLZKLonoke24 min
Jul 31, 3:17 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie43 min
Jul 31, 3:30 PM CDTSevere Thunderstorm WarningLZKJefferson45 min
Jul 31, 3:36 PM CDTSevere Thunderstorm WarningLZKSaline39 min
Jul 31, 3:37 PM CDTSevere Thunderstorm WarningLZKDrew38 min
Jul 31, 4:12 PM CDTSevere Thunderstorm WarningLZKGrant, Jefferson, Pulaski, Saline33 min
Jul 31, 4:18 PM CDTSevere Thunderstorm WarningLZKDrew, Lincoln42 min
Jul 31, 4:23 PM CDTFlash Flood WarningLZKPulaski, Saline2 hr
Jul 31, 4:29 PM CDTSevere Thunderstorm WarningLZKMonroe31 min
Jul 31, 4:37 PM CDTSevere Thunderstorm WarningLZKCleveland, Lincoln38 min
Jul 31, 4:44 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha31 min
Jul 31, 4:47 PM CDTSevere Thunderstorm WarningLZKGrant, Jefferson43 min
Jul 31, 5:16 PM CDTSevere Thunderstorm WarningLZKDesha29 min
Jul 31, 5:52 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff38 min
Jul 31, 6:25 PM CDTSevere Thunderstorm WarningLZKDallas50 min
Jul 31, 6:35 PM CDTSevere Thunderstorm WarningLZKClark40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.